North Carolina, 2016Rip Current in North Carolina, October 2, 2016
October 2, 2016 · NWS MHX · 1 event in 1 county or zone
A 55 year old male from Virginia got caught in a rip current and drowned in Salvo around 10:06 AM on Sunday October 2, before going missing. His body was found and recovered on Tuesday October 4 around 7:36 AM.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 55 year old male from Virginia got caught in a rip current and drowned in Salvo around 10:06 AM on Sunday October 2, before going missing. His body was found and recovered on Tuesday October 4 around 7:36 AM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Oct 2, 8:59 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 2, 8:59 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
959 AM EDT Sun Oct 2 2016
.SYNOPSIS...
An upper level low will move northeast towards New England
today pulling a cold front slowly across the area this afternoon
and evening. The front will stall well off of the southeast coast
early next week while high pressure builds in from the north.
Hurricane Matthew is forecast to move north of the Bahamas and off
the southeast coast late next week into next weekend. Please see
the latest forecasts from the National Hurricane Center for the
latest on Hurricane Matthew.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 955 AM Sunday...did not make any significant changes with
this update. The upper low presently centered over southern
Michigan will slowly drift NE across the Great Lakes today.
Meanwhile a stalled frontal boundary resides just west of the CWA
which will every so gradually move into eastern NC through the
day. Deep moisture continue to advect across the region with PW
values around 1.5-1.8 inches but is expected to gradually lower
through the day as a drier airmass slowly works into the region.
The area of showers with isolated thunderstorms moving across the
eastern half of the CWA this morning that is being enhanced from a
weak shortwave moving through the flow aloft, which will continue
to push east off the coast this morning. Will continue to carry a
20-40 percent chance of showers through the day with modest
instability around 1000 J/Kg and around 30 KT bulk shear with the
best chance across eastern sections coincident to deeper moisture.
Highs expected around 80-85.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 4 am Sunday...The cold front will finally push east of the
area late this evening with high pressure building in from the
NW. Isolated showers chances continue across the eastern half of
the CWA this evening but expect mainly dry conditions after
midnight, although some models suggest few showers may continue
across the coastal waters skirting the Cape Hatteras area. Will
finally see dewpoints lowering behind the front and expect lows in
the low to mid 60s inland and upper 60s to lower 70s closer to the
coast.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 310 AM Sunday... Monday through Tuesday...Looks like drier
air will finally move into the area behind the front Monday into
Tuesday as N/NE flow becomes established across the area with high
pressure building in from the north. Monday is forecast to be the
warmest day of the week with highs inland 80-85 and upper 70s
beaches. Tuesday expecting dry weather to continue except for the
immediate coast where there will be a slight chance for a shower.
Highs will be cooler and near normal with readings inland in the
upper 70s/lower 80s and mid to upper 70s coast.
Wednesday through Thursday...High pres will continue to build in
from the N Tue and Wed. Expecting mostly dry weather although
there will be a 20-30% chance of a shower as onshore flow provides
enough moisture for a minimal risk of showers. High temps will be
close to seasonable norms in the middle to upper 70s.
Friday through Saturday...Forecast will continue to very dependent
on the track of Hurricane Matthew which is forecast to be off the
SE coast late next week into the weekend. Will keep chance PoPs,
highest coast, through the period and maintain high temps in the
70s in brisk NE flow. Please see the latest forecasts from the
National Hurricane Center for the latest on Hurricane Matthew.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Short Term /through tonight/...
As of 7 AM Sunday...Showers have moved east of the terminals early
this morning and breaks in the clouds have allowed patchy shallow
fog to develop bringing LIFR conditions which is expected to burn
off by around 14Z. Isolated to scattered showers and thunderstorms
may redevelop today with best chances across eastern routes. A
cold front will push through the region this afternoon and evening
with shower chances ending and a much drier airmass builds into
the region. Generally expect VFR conditions to prevail tonight but
with a saturated ground and light winds cannot rule out patchy
shallow ground fog developing late.
Long Term /Monday through Thursday/...
As of 310 AM Sunday...Expecting mainly VFR conditions through the
period with just a low risk of a shower Wednesday and Thursday as
high pressure and drier air become established across the area.
With easterly flow prevailing next week early morning fog and
stratus will be possible.
&&
.MARINE...
Short Term /through tonight/...
As of 955 AM Sunday...made only a minor tweak to bring down the 5
foot seas a bit sooner than forecast given trend in current
conditions with all buoys near our waters now reading no higher
than 4 feet for the past couple of hours. A frontal boundary
stalled just west of the region this morning will slowly push
across the waters late this afternoon and evening. With weak
gradients, generally seeing light and variable winds AOB 5 KT
across the waters this morning, although S/SW around 5-10 KT
across the southern waters. Expect light southerly flow around 10
KT or less ahead of the front veering to W to NW tonight behind
the front but remaining around 10 KT or less. Seas generally 3-5
FT this morning and wave models gradually subside seas to 2-4 FT
this afternoon and tonight.
Long Term /Monday through Thursday/...
As of 310 AM Sunday...Initial post frontal N/NE flow will be 10
to 15 KT Monday then increase to 15 to 20 KT Tuesday and 20 to 25
KT Wednesday and Thursday as the gradient increases in response to
high pressure building in from the North and Hurricane Matthew in
vicinity of the Bahamas. Seas Monday will be 2 to 4 FT with some 5
FT sets outer northern and central waters. Seas will be building
through next week reaching 3 to 5 FT Tuesday, 5 to 7 FT Wednesday
and 8 to 12 FT Thursday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
103-104.
MARINE...None.
&&
SYNOPSIS...JME/SK
NEAR TERM...RSB/SK
SHORT TERM...SK
LONG TERM...JME
AVIATION...JME/SK
MARINE...RSB/JME/SK/CQDHazardous weather outlook, Oct 2, 4:17 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 AM EDT SUN OCT 2 2016
NCZ103-104-030930-
OUTER BANKS DARE-OUTER BANKS HYDE-
517 AM EDT SUN OCT 2 2016
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HURRICANE MATTHEW IS EXPECTED TO LIFT NORTH OFF THE SOUTHEAST
COAST LATE THIS WEEK INTO THE WEEKEND...HOWEVER THERE REMAINS
SIGNIFICANT UNCERTAINTY IN THE EVENTUAL TRACK OF THIS SYSTEM...AS
WELL AS THE POTENTIAL IMPACTS THAT MAY BE FELT ACROSS EASTERN
NORTH CAROLINA...AFTER IT LIFTS NORTH OF THE BAHAMAS. REGARDLESS
OF THE TRACK...EXPECT LARGE WAVES TO IMPACT THE COAST BRINGING
DANGEROUS SURF...STRONG RIP CURRENTS AND POSSIBLE BEACH EROSION.
NOW IS THE TIME TO CHECK YOUR HURRICANE DISASTER KIT AND ENSURE
YOU HAVE THE NECESSARY SUPPLIES SHOULD HURRICANE MATTHEW IMPACT
OUR AREA. PLEASE SEE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR THE LATEST ON HURRICANE MATTHEW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-030930-
CARTERET-
517 AM EDT SUN OCT 2 2016
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE LOOKOUT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HURRICANE MATTHEW IS EXPECTED TO LIFT NORTH OFF THE SOUTHEAST
COAST LATE THIS WEEK INTO THE WEEKEND...HOWEVER THERE REMAINS
SIGNIFICANT UNCERTAINTY IN THE EVENTUAL TRACK OF THIS SYSTEM...AS
WELL AS THE POTENTIAL IMPACTS THAT MAY BE FELT ACROSS EASTERN
NORTH CAROLINA...AFTER IT LIFTS NORTH OF THE BAHAMAS. REGARDLESS
OF THE TRACK...EXPECT LARGE WAVES TO IMPACT THE COAST BRINGING
DANGEROUS SURF...STRONG RIP CURRENTS AND POSSIBLE BEACH EROSION.
NOW IS THE TIME TO CHECK YOUR HURRICANE DISASTER KIT AND ENSURE
YOU HAVE THE NECESSARY SUPPLIES SHOULD HURRICANE MATTHEW IMPACT
OUR AREA. PLEASE SEE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR THE LATEST ON HURRICANE MATTHEW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ098-030930-
ONSLOW-
517 AM EDT SUN OCT 2 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HURRICANE MATTHEW IS EXPECTED TO LIFT NORTH OFF THE SOUTHEAST
COAST LATE THIS WEEK INTO THE WEEKEND...HOWEVER THERE REMAINS
SIGNIFICANT UNCERTAINTY IN THE EVENTUAL TRACK OF THIS SYSTEM...AS
WELL AS THE POTENTIAL IMPACTS THAT MAY BE FELT ACROSS EASTERN
NORTH CAROLINA...AFTER IT LIFTS NORTH OF THE BAHAMAS. REGARDLESS
OF THE TRACK...EXPECT LARGE WAVES TO IMPACT THE COAST BRINGING
DANGEROUS SURF...STRONG RIP CURRENTS AND POSSIBLE BEACH EROSION.
NOW IS THE TIME TO CHECK YOUR HURRICANE DISASTER KIT AND ENSURE
YOU HAVE THE NECESSARY SUPPLIES SHOULD HURRICANE MATTHEW IMPACT
OUR AREA. PLEASE SEE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR THE LATEST ON HURRICANE MATTHEW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-044>047-079>081-090>094-030930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
517 AM EDT SUN OCT 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HURRICANE MATTHEW IS EXPECTED TO LIFT NORTH OFF THE SOUTHEAST
COAST LATE THIS WEEK INTO THE WEEKEND...HOWEVER THERE REMAINS
SIGNIFICANT UNCERTAINTY IN THE EVENTUAL TRACK OF THIS SYSTEM...AS
WELL AS THE POTENTIAL IMPACTS THAT MAY BE FELT ACROSS EASTERN
NORTH CAROLINA...AFTER IT LIFTS NORTH OF THE BAHAMAS. REGARDLESS
OF THE TRACK...EXPECT LARGE WAVES TO IMPACT THE COAST BRINGING
DANGEROUS SURF...STRONG RIP CURRENTS AND POSSIBLE BEACH EROSION.
NOW IS THE TIME TO CHECK YOUR HURRICANE DISASTER KIT AND ENSURE
YOU HAVE THE NECESSARY SUPPLIES SHOULD HURRICANE MATTHEW IMPACT
OUR AREA. PLEASE SEE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR THE LATEST ON HURRICANE MATTHEW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 2, 5:02 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
602 AM EDT SUN OCT 2 2016
NCZ095-021030-
CARTERET-
602 AM EDT SUN OCT 2 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET AND
SOUTHEASTERN CRAVEN COUNTIES...
AT 602 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SEALEVEL...OR 13 MILES SOUTHWEST OF CEDAR ISLAND...MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD CITY...CEDAR ISLAND...ATLANTIC...DAVIS...SEALEVEL...MERRIMON
AND CEDAR ISLAND FERRY TERMINAL.
TORRENTIAL RAINFALL WITH THIS STORM WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3486 7673 3487 7669 3490 7669 3491 7667
3494 7666 3495 7667 3495 7669 3496 7669
3496 7671 3494 7671 3492 7673 3493 7673
3492 7675 3490 7676 3492 7676 3492 7678
3495 7680 3519 7624 3496 7607 3472 7663
TIME...MOT...LOC 1002Z 238DEG 29KT 3490 7651
8Special weather statement, Oct 2, 6:11 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 AM EDT SUN OCT 2 2016
NCZ103-104-021215-
OUTER BANKS DARE-OUTER BANKS HYDE-
711 AM EDT SUN OCT 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OUTER BANKS DARE
AND OUTER BANKS HYDE COUNTIES...
AT 711 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OCRACOKE
LIGHTHOUSE...OR 14 MILES EAST OF CEDAR ISLAND...MOVING EAST AT 25
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRISCO...OCRACOKE LIGHTHOUSE...OCRACOKE FERRY TERMINAL AND HATTERAS
FERRY TERMINAL.
TORRENTIAL RAINFALL WITH THIS STORM WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3498 7568 3495 7574 3492 7613 3510 7618
3528 7564 3501 7555
TIME...MOT...LOC 1111Z 257DEG 20KT 3503 7607
8Rip Current, Eastern Dare
- When
- October 2, 10:06 AM EST
- Where
- Eastern Dare forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 55 year old male from Virginia got caught in a rip current and drowned in Salvo around 10:06 AM on Sunday October 2, before going missing. His body was found and recovered on Tuesday October 4 around 7:36 AM.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Idaho, October 2, 2016$3,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Wyoming, October 2, 20161 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 2 to 3, 20163 events
- Waterspouts in South Atlantic Coastal Waters, October 2, 20163 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 2 to 3, 20163 events
- Hail and Heavy Rain in Kansas, October 2, 20160.88 in hail · 2 events
- Waterspouts in Lake Erie, October 2, 20162 events
- Hail in California, October 2, 20161.25 in hail · 2 events
- High Wind in Nevada, October 2, 201654 kt wind · 2 events
- Damaging Wind in Wyoming, October 2, 201657 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, October 2, 20161 event
- Hail in Florida, October 2, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664076.